Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Meds extend life - is it worth the hype?
Dec 21, 2001

Dr. Young, I do not know what to believe anymore. My 17 year old son is HIV+ and became so in May 2001. He began treatment while still in the acute stage, and our doctor states that his prognosis for a long healthy life is good as long as he adheres to his meds (sustiva & combivir) religously.

Although I stay on my son to take his meds daily at regularly scheduled intervals, I am concerned of what that will become once he is off to college in the fall of 2002.

What are the long terms effects on him from taking the medicine at such an early age? While the current regimens seem to have the ability of extending the life expectancy for positive individuals, what is the percentage of people that do adhere to the regimens for years or even decades?

My son battles depression and not wanting to take the meds anymore. I know he has some GI discomforts, and he also is very fatigued and loopy. But we are told that these are mild symptoms.

I want my son to live a long life with the help of current meds, but I am not convinced that people are sticking with the regimens when faced with the side effects and other problems.

I guess I am afraid because I do not want to lose my son. What is out there to convince him that the yukkie feeling is worth the life extension.

Are doctors just feeding us a positive outlook because the meds out there are 100 better and they know they are moving in the right direction, but they are not good enough to keep people on them for the long haul.

Would you please give me the bottom line on what we have to look forward to? I am tired and worn totally out.

Thanks

Response from Dr. Young

thanks for your question.

Firstly, I am saddened to hear about your son becoming infected, especially at such a young age.

The medications that he is taking has been one of the most successful, well tolerated regimens around-- initiation of treatment early in infection can provide for the preservation of immune function that only seems to occur when started very early.

The downside to lengthy treatment, in my view, is so-called "pill fatigue"-- leading to less than perfect adherence to medications. This situation is, to me one of the worse situations, since incomplete adherence dramatically increases the risk of treatment failure and drug resistance. It is important to try to balance this risk with the potential benefits of early treatment. Should such a time arise, that his adherence was becoming poor, some might even advocate discontinuation of HAART, until further immune depletion occured or when he was more able to adhere.

In my heart, I believe that properly counselled, properly adhered-to medications, can be potent and well tolerated by most; that the life expectancy for your son (and others like him) will be measured by decades; that he should be able to complete college and so on.

If your son is having a lot of symptoms (yukkiness), it would be worth exploring these symptoms with his health care provider-- perhaps these are related to his medications, and might warrant a treatment modification.

Lastly, I think that you and your son have a lot to look forward (and positive) to; it will require ongoing work (pill taking and doctors visits); it will require occasional monitoring of symptoms and blood work; but I believe that he'll be around for a long time, if we get it right.

Hope this is helpful, happy holidays, BY



Previous
curious
Next
Other diseases...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement